Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 4, NWS Tucson, AZ

February 26, 20234 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Feb 26, 2023, 2:07 AM MST for 4 counties in Arizona. It took effect at Feb 26, 2023, 8:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2023, 2:07 AM MST (09:07 UTC)
In effect from
Feb 26, 2023, 8:00 AM MST
Expired
Feb 26, 2023, 4:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4616 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WWUS75 KTWC 260907
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
207 AM MST Sun Feb 26 2023

AZZ507-508-512-513-261715-
/O.NEW.KTWC.WI.Y.0004.230226T1500Z-230226T2300Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, 
Chiricahua NM, Bisbee, and Canelo Hills
207 AM MST Sun Feb 26 2023

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM MST
THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph
  expected. The strongest winds will generally be in the higher 
  terrain.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet, Chiricahua Mountains and Dragoon and Mule and 
  Huachuca and Santa Rita Mountains.

* WHEN...From 8 AM this morning to 4 PM MST this afternoon.

* IMPACTS...Blowing dust with reduced visibilities will be
  possible, especially near the Willcox Play in Cochise county.
  Travel may be difficult, especially for high profile vehicles.
  Gusty winds could blow around unsecured objects, and tree limbs
  could be blown down. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
898 
WWUS75 KTWC 262109
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
209 PM MST Sun Feb 26 2023

AZZ507-508-512-513-262300-
/O.CON.KTWC.WI.Y.0004.000000T0000Z-230226T2300Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, 
Chiricahua NM, Bisbee, and Canelo Hills
209 PM MST Sun Feb 26 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. The strongest winds will generally be in the higher 
  terrain.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet, Chiricahua Mountains and Dragoon and Mule and 
  Huachuca and Santa Rita Mountains.

* WHEN...Through 4 PM MST this afternoon.

* IMPACTS...Blowing dust with reduced visibilities will be 
  possible, especially near the Willcox Play in Cochise county. 
  Travel may be difficult, especially for high profile vehicles. 
  Gusty winds could blow around unsecured objects, and tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
287 
WWUS75 KTWC 262256
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
356 PM MST Sun Feb 26 2023

AZZ507-508-512-513-270000-
/O.EXP.KTWC.WI.Y.0004.000000T0000Z-230226T2300Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, 
Chiricahua NM, Bisbee, and Canelo Hills
356 PM MST Sun Feb 26 2023

...WIND ADVISORY WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

Wind speeds will continue to diminish through the evening hours.
Thus, the advisory will be allowed to expire on time. 

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 25, 1:59 PM MST, 12 hours 8 minutes earlier.

Area forecast discussion, Feb 25, 1:59 PM MST, 12 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
159 PM MST Sat Feb 25 2023

.SYNOPSIS...A quick moving storm system arrives later tonight
resulting in a cold and windy Sunday with periods of rain and
snow. Snow levels will drop close to valley floors north and east
of Tucson before precipitation ends. After a break early next
week another cold storm system is expected to affect southeast
Arizona Wednesday and Thursday.

&&

.DISCUSSION...A storm system is currently centered near Los
Angeles this afternoon. The area of low pressure will open up and
speed up as is moves east tonight and Sunday bringing increased
winds and a period of precipitation to southeast Arizona. The
Catalina/Rincon mountains and those to the northeast in
Graham/Greenlee counties will see the heaviest snow accumulations
from this system, where Winter Weather Advisories remain in
place. However, snow levels will drop significantly early Sunday
morning. Considering the time of day, an hour or two of fairly
intense snow could result in light accumulations down to 3500 feet
in the foothills around Tucson as well as areas north and east of
Tucson. The bulk of the precipitation should end from west to
east from late morning into early afternoon.

While a slightly quicker end to precipitation Sunday could result
in a little better temperature recovery during the afternoon, the
latest NBM max temps 5 to 8 degrees warmer than previous versions
looked a little too optimistic so trimmed slightly for a bit more
forecast to forecast continuity. Nevertheless, another cold night
still in store Sunday night. Lowered temps slightly over
mountains where fresh snow pack allows for more radiational
cooling.

Attention will then shift to later in the week when the next storm
system takes aim at the SW US. Ensembles continue to indicate
even lower snow levels over SE AZ Thursday morning than storm
number one Sunday morning.

&&

.AVIATION...Valid through 27/00Z.
SCT-BKN clouds AOA 11k-13k ft AGL with BKN-OVC AOA 18-25k ft AGL
through the rest of the day with southwesterly-southerly winds of
speeds of 10-15 kts and gusts up to 35 kts. After 26/05z, a cold
front will be impacting the region starting from the west to east
bringing SCT SHRA, lower CIGS, and brief IFR conditions as early
as 26/11z for KTUS-KOLS line and 26/15z for KDUG-KSAD. Ahead of
the front, SFC winds will be southwesterly and then shifting
westerly after 26/13z (first at KTUS/KOLS) with speeds of 10-15
kts with gusts up to 35 kts. Clouds will lift and clear out slowly
after 26/18z to SCT-FEW AOA 10-15K ft AGL. SFC winds will lessen
to 10 kts or less from the west towards the end of the forecast
period. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Another cold storm system will race across the
area late tonight and Sunday with rain and mountain snow and snow
levels will briefly approach valley floors Sunday, especially
north and east of Tucson. Expect 20-foot winds Sunday as strong as
25-30 mph with gusts between 40 and 50 mph. A period of dry
weather with less wind Monday and Tuesday before another cold
weather system moves through late Wednesday and Thursday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 AM to 4 PM MST Sunday for AZZ510-
511.

Winter Weather Advisory from 2 AM to 11 AM MST Sunday for AZZ514.

&&

Public...Drozd
Aviation...Strongman
Fire Weather....Drozd

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.